Mar 31, 2011
In October, I was diagnosed with Burkitt's Lymphoma and told that I was HIV+. My Oncologist had me go through a rather severe regimen of chemotherapy and my Infectious Disease doctor started me on antiretrovirals to keep the viral load as low as possible. Because chemo lowers the T-cells, and because Bactrim is not compatible with chemo, my doctor prescribed Mepron. I finished the chemo regimen in January and went on Bactrim in February. They have now discovered that the Bactrim is causing the numbers in my CBC to drop. The only problem with going back to Mepron is that I often find it to be hard on my stomach. Are there any other medications which act as a prophylaxis for pnuemocystis other than Bactrim and Mepron?
| Response from Dr. McGowan
I am glad to hear that you successfully completed your chemo and hope for the best for you.
Mepron can be difficult on the stomach (it should be taken with a fatty meal to help absorption).
An alternative may be dapsone, however you will need to have a couple of tests first: you doctor can order a G6PD level (which should be in the normal range in order to safely use dapsone) and a toxoplasma IgG (antibody level. Toxo is an opportunistic infection that is common. Both bactrim and epron protect against toxo, but dapsone does not. If you are Toxo positive and your CD4 count is below 100 you may need to take daraprim (pyrimethamine) along with dapsone. The downside is that daraprim can also affect the bone marrow, but you would only need to take it once or twice a week.
Another possibility is aerosolized pentamidine (which you breathe in). This has to be administered in a special room and is less effective than the alternatives. It also does not protect against toxo.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore Testicles Could I Have Acute HIV Infection
- Burning Penis After Vaginal Sex Condom Broke Worried I Have HIV
- Dry Mouth After Performing Oral Sex Worried I Have HIV
- Flu Symptoms After Swallowing Cum Worried I Have HIV
- Groin Pain After Swallowing Cum Worried I Have HIV
- Itchy Red Spots After Receiving Head Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.